• question-icon

    What are the side effects of Macrobid?

default
Posted on Sat, 5 Aug 2017 in Urinary and Bladder Problems
Question: I am taking macrobid for a bladder infection. What are the side effects of this drug
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Nitrofurantoin

Detailed Answer:
Hello,

Macrobid is the antibiotic nitrofurantoin. It is specific for urinary tract infections. It can sometimes cause gastrointestinal upset and should be taken with or immediately after eating.

Macrobid has the potential to cause peripheral neuropathy (tingling, pain, or numbness in limbs), but this is a rare side effect. I am mentioning it so that you are aware and stop taking it and call the doctor if it should occur.

As with most antibiotics, there is the potential for gut flora imbalances, so consider taking a probiotic while you are taking the antibiotic and for a week or two after. Take the probiotic at a time that you are not taking the antibiotic - such as a couple of hours before or after. And as with all antibiotics, there is the potential for vaginal yeast overgrowth for the same reasons as the gut flora imbalances. Antibiotics kill some of the good bacteria and so in the vagina, the small amount of yeast that are normally there don't have competition and can overgrow. If this happens and is mild, soak in the tub with a cup of apple cider vinegar in the water or wipe gently with a wash cloth with half strength apple cider vinegar and water. If it is severe (extremely itchy vaginal area and whitish discharge), get some anti yeast cream from Walgreens or other drug store.

Here are the more serious side effects to watch for and stop taking it. Again, these are rare:
-diarrhea that is watery or bloody;
-shortness of breath, running out of breath easily;
-sudden chest pain or discomfort, wheezing, dry cough or hack;
-fever, chills, body aches, unexplained weight loss;
-peripheral neuropathy - numbness, tingling, or pain in your hands or feet;
-nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes) - because of liver inflammation
-pale skin, easy bruising, confusion or weakness;
-patchy skin color, red spots, or a severe blistering, peeling, and red skin rash; or
-severe headache, ringing in your ears, dizziness, vision problems, pain behind your eyes.

I hope this answers your question adequately. Please let me know if I can provide further information.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3136 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Severe headache

doctor1 MD

i am 24 year male i am masturbating last from when i was 15i am 24 year male i am masturbating last from when i was 15 year , now i am suffering...

doctor1 MD

Can severe neural forminal stenosis of the neck be cause from blunt trams to the head and neck I fell 4 years ago on head and neck had two...

doctor1 MD

hi i cant type but heres the story march 2011 i was having severe headaches i had 2 cat scan and a mri my doctor said i had bad sinuses but they...

doctor1 MD

Hi doctor, my friend s Bilirubin level is very high which is causing damage to his red blood cells, plus he has severe headache due to a...

doctor1 MD

Hi sir, I'm 30 years old I have been suffering with severe headache from past 10years. 5 years ago I consulted a neurologist and got diagnosed with...

doctor1 MD

hi, my wife is 48 years old and is a housewife. no children at home. for past 1 week she is facing major giddiness, severe headache , panic attack...

doctor1 MD

I have ingested fish with cigutera! What is the best way to handle the symptoms? Headache, diarrhea , sensitivity to water.... Also, should I try...

Get personalised answers from verified doctor in minutes across 80+ specialties

158 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Bonnie Berger-Durnbaugh
  • Q - Suggest treatment for chronic hip/pelvic pain

  • Q - What causes coughing, sneezing, headaches and watery eyes?

  • Q - Suggest treatment for post nasal drainage and runny nose

  • Q - What causes foul body odor and overactive bladder while taking Trospium?

  • Q - What causes pain near the navel area?

  • Q - What causes joints pain with welts and teeth problems?

  • Q - Suggest remedy for drainage at back of throat and vomiting sensation

  • Q - Suggest treatment for pain under the clavicle

  • Q - Suggest medication for ADHD

  • Q - Suggest medication for bloating in a person with history of colitis

backtotop2